Washington, 2012Debris Flow and Flooding in Washington, March 29 to 31, 2012
March 29 to 31, 2012 · NWS OTX · 4 events in 4 counties and zones
A stagnant longwave pattern featuring a broad trough off the Pacific Northwest Coast and upper-level ridge over the Central US resulted in a parade of moist storm systems tracking through the Inland Northwest from March 28th through the 31st. 75 inches of rainfall across Northeastern Washington with three day rainfall totals ranging from one to three inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stagnant longwave pattern featuring a broad trough off the Pacific Northwest Coast and upper-level ridge over the Central US resulted in a parade of moist storm systems tracking through the Inland Northwest from March 28th through the 31st. Each storm system deposited 0.25 to 0.75 inches of rainfall across Northeastern Washington with three day rainfall totals ranging from one to three inches. This concluded record setting precipitation totals for the month of March across most sites in Eastern Washington. The heavy rain and excess snow melt resulted in several flooded roadways, road washouts, and small debris flows.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 29, 9:48 PM PST, 12 minutes earlier.
Area forecast discussion, Mar 29, 9:48 PM PST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1048 PM PDT Thu Mar 29 2012
.SYNOPSIS...
An active and wet storm pattern will continue over the region
through the next week. Mountain snow and valley rain will be
common...with snow levels briefly dropping to valley floors Sunday
and Monday. Widespread significant rain fall will cause smaller
streams to reach bank full and possibly flood over far eastern
Washington and north Idaho.
&&
.DISCUSSION...
Update: One wave of precipitation is shifting toward the Panhandle,
but more showers are developing around the eastern third of
Washington. Furthermore a second wave of precipitation is
spreading northeastward from the central Cascades, coming toward
Yakima. This is expected to expand throughout the south to
eastern forecast area through the night. As such, while there is
some decrease in showers now, more are expected to come in and
PoPs remain in the likely category through the night outside of
the lee of the Cascades. Chances will remain high there too.
Minor adjustments made to the overall precipitation coverage and
amounts, shifting it slightly south and eastward. Overnight lows
were adjusted up slightly from the previous forecast, largely
toward the southern third of the forecast area from the Mose Lake
area to the L-C Valley. /J. Cote'
&&
.AVIATION...
06z TAFS: A deep fetch of Pacific moisture will be directed into
the forecast area for the next 24 hours...with widespread light
rain in the valleys and basin...with mountain snow above 3500 feet
MSL. All TAF sites will experience periods of MVFR ceilings and
possibly MVFR Vis in -RA at times through 00z Saturday. The most
frequent precipitation periods will be at the eastern TAF
sites...with conditions more showery and intermittent at the KMWH
and KEAT sites. Additionally, watch for breezy conditions to
continue save for KSFF/KLWS which will be more sheltered tonight
where LLWS will be a threat. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 42 50 36 48 31 43 / 90 80 70 90 60 50
Coeur d'Alene 42 48 36 51 32 44 / 90 100 70 100 70 60
Pullman 45 48 35 51 30 42 / 100 100 80 90 60 60
Lewiston 49 54 40 58 35 49 / 90 90 60 80 50 40
Colville 42 50 34 48 33 48 / 100 80 40 100 100 60
Sandpoint 42 45 33 46 32 42 / 100 100 60 100 100 70
Kellogg 40 44 34 49 29 39 / 100 100 90 100 100 80
Moses Lake 45 57 36 51 33 53 / 60 60 60 80 20 30
Wenatchee 42 52 35 48 34 50 / 50 60 50 90 20 30
Omak 42 51 32 47 31 50 / 50 60 30 80 20 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 29, 4:40 PM PST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
540 PM PDT THU MAR 29 2012
IDZ001-004-WAZ037-038-310045-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
540 PM PDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TONIGHT
PERIODS OF MODERATE TO LOCALLY HEAVY RAIN WILL FALL THROUGH MUCH
OF TONIGHT WITH SNOW OVER THE HIGHER MOUNTAINS ABOVE 4000 TO 5000
FEET.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SERIES OF WET AND MILD STORM SYSTEMS WILL CONTINUE TO IMPACT THE
REGION THROUGH THE WEEKEND. THESE SYSTEMS WILL PRODUCE
SIGNIFICANT RAINFALL AMOUNTS. THE RAIN COMBINED WITH MELTING SNOW
WILL SUPPORT RISING LEVELS ON RIVERS...CREEKS AND STREAMS...WITH
THE POTENTIAL FOR LOWLAND FLOODING. THERE IS ALSO A POSSIBILITY OF
MUD SLIDES AND DEBRIS FLOWS ON STEEP AND SPARSELY VEGETATED
SLOPES. ADDITIONALLY HEAVY SNOW WILL FALL ON MOUNTAINS ABOVE 4000
FEET OVER THE WEEKEND RESULTING IN SIGNIFICANT MOUNTAIN SNOW
ACCUMULATION.
IDZ002-003-026-027-WAZ031>033-036-310045-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-
540 PM PDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.
.DAY ONE...TONIGHT
PERIODS OF MODERATE TO LOCALLY HEAVY RAIN WILL FALL THROUGH MUCH
OF TONIGHT WITH SNOW OVER THE HIGHER MOUNTAINS ABOVE 4000 TO 5000
FEET.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SERIES OF WET AND MILD STORM SYSTEMS WILL CONTINUE TO IMPACT THE
REGION THROUGH THE WEEKEND. THESE SYSTEMS WILL PRODUCE
SIGNIFICANT RAINFALL AMOUNTS. THE RAIN COMBINED WITH MELTING SNOW
WILL SUPPORT RISING LEVELS ON RIVERS...CREEKS AND STREAMS...WITH
THE POTENTIAL FOR LOWLAND FLOODING. THERE IS ALSO A POSSIBILITY OF
MUD SLIDES AND DEBRIS FLOWS ON STEEP AND SPARSELY VEGETATED
SLOPES.
WAZ034-035-041-043-044-310045-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
540 PM PDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WAZ042-310045-
EAST SLOPES NORTHERN CASCADES-
540 PM PDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TONIGHT
LIGHT TO MODERATE SNOW WILL CONTINUE TONIGHT...ESPECIALLY NEAR THE
CREST AND ABOVE 3000 TO 4000 FEET. MODERATE RAIN IS EXPECTED IN
THE SURROUNDING VALLEYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER MOIST PACIFIC STORM WILL SURGE INTO THE AREA ON
FRIDAY...BUT THIS SYSTEM WILL CONTAIN LESS SNOW WITH MOST OF IT CONFINED
TO THE CREST. WEAKER AND COOLER WEATHER SYSTEMS ARE EXPECTED TO
ARRIVE BY THE WEEKEND...WITH SNOW LEVELS FALLING TO THE VALLEY
FLOORS AT TIMES.
Flood, Pend Oreille
- When
- March 29, 10:00 PM PST to March 31, 11:59 AM PST
- Where
- Pend Oreille County, 1.7 mi NW of Tweedie to 10.14 mi ESE of Metaline Falls Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 48.099, -117.073
Numerous roads across Pend Oreille County experienced washouts, floods, or minor damage due to flooding from March 29th-31st. These roads included Deeter (8 NW Newport), Westside Calispell (3 SW Cusick), Rocky Gorge (9 SW Cusick), Rockwood (1 N Diamond Lake), West Telephone (2 SW Diamond Lake), and McCloud (5 SW Bead Lake).
Flood, Spokane
- When
- March 30, 12:30 AM PST to 6:00 AM PST
- Where
- Spokane County, 6.05 mi NNW of Deer Park to 6.02 mi NNW of Deer Park
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 48.033, -117.513
West Oregon Road was washed out between North Spotted Road and North Grove Road due to a plugged culvert.
Flood, Stevens
- When
- March 30, 10:30 AM PST to 11:00 AM PST
- Where
- Stevens County, 5.25 mi S of Springdale to 5.35 mi SSE of Springdale
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 47.995, -117.729
Swamp Creek flooded it banks and washed out the bridge on Reservation Road near Highway 231.
Debris Flow, Northeast Mountains
- When
- March 30, 9:50 PM PST to 9:55 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A landslide along Highway 20 near Riverside Bible Camp, temporarily closed the road until road crews were able to remove a foot of mud that slid onto the highway.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, March 29 to 30, 2012$208 million · EF0 · 9 events
- Hail and Damaging Winds in Texas, March 29, 2012$155,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Kansas, March 29, 20122.5 in hail · 30 events
- Hail and Damaging Wind in Missouri, March 29, 20121.75 in hail · 18 events
- Hail in Nebraska, March 29, 20122.5 in hail · 17 events
- Hail and Lightning Strike in Oklahoma, March 29, 2012$10,000 · 4.5 in hail · 13 events
- Hail in Texas, March 29, 2012$100 · 2.75 in hail · 11 events
- Flooding in Oregon, March 29 to 31, 20127 events
- High Wind in Montana, March 29 to 30, 201254 kt wind · 6 events
- Hail in Iowa, March 29, 2012$5,000 · 1.75 in hail · 3 events
- Hail in Iowa, March 29, 20121 in hail · 3 events
- High Wind in Oregon, March 29 to 31, 201263 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368956, 369738, 369736, 369728.